Hail, Custer
- When
- August 11, 11:52 AM MST to 12:03 PM MST
- Where
- Custer County, 0.45 mi N of Custer Co Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.736, -103.619
A severe thunderstorm produced nickel to quarter sized hail near Custer and in Custer State Park.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced nickel to quarter sized hail near Custer and in Custer State Park.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 11, 9:00 AM MST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1000 AM MDT MON AUG 11 2008 .DISCUSSION...CURRENT SURFACE ANALYSIS PLACES TROF STRETCHING THROUGH CENTRAL NORTH DAKOTA INTO WEST-CENTRAL SOUTH DAKOTA AND WESTERN NEBRASKA. COLD FRONT STARTING TO SLIDE INTO FAR WESTERN SOUTH DAKOTA. UPPER LEVEL ANALYSIS PLACES WESTERLY FLOW ALOFT WITH INITIAL WAVE PUSHING THROUGH WESTERN SOUTH DAKOTA. SECOND WAVE CLOSE BEHIND NOW SLIDING INTO NORTHEAST WYOMING. IN GENERAL...GOING FORECAST LOOKS PRETTY GOOD WITH CHANCES FOR PRECIPITATION. HAVE SLID POPS BACK WESTWARD SOME WITH THE POSITION OF THE SECOND UPPER WAVE. MODELS STILL PUT THE STRONGER CAPE AXIS (800-1500 J/KG) FROM SOUTHWEST SOUTH DAKOTA NORTHEASTWARD. THIS IS ALSO WHERE THE STRONGER SHEAR IS NOTED. THEREFORE...EXPECT SEVERE WEATHER WILL BE POSSIBLE GENERALLY SOUTH AND EAST OF THE BLACK HILLS...SO HAVE NOTED THAT IN THE MORNING UPDATE. && AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF WESTERN AND CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 350 AM MDT MON AUG 11 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-121300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 350 AM MDT (450 AM CDT) MON AUG 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE AND COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS TO THE AREA TODAY. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ACROSS NORTHWEST AND CENTRAL SOUTH DAKOTA. THERE IS A SLIGHT RISK THAT STORMS IN THESE AREAS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. IN ADDITION...THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE BLACK HILLS TUESDAY AFTERNOON AND EVENING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. ON WEDNESDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
The Rapid City radar (KUDX), 77 km away, was scanning. The volume nearest the first event began at 18:53 UTC.
3 hail. Local standard time, as filed.
Hail covered the deck of a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134045, 134047, 123763.